Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS Springfield, MO

March 26, 2008Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 26, 2008, 2:42 PM CDT for Maries County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2008, 2:42 PM CDT (19:42 UTC)
Expired
Mar 26, 2008, 3:00 PM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Maries County, MO

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:48 PM CDTHAIL 0.75Belle, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 261942
SVRSGF
MOC125-262015-
/O.NEW.KSGF.SV.W.0059.080326T1942Z-080326T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT WED MAR 26 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 315 PM CDT.

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BELLE...OR 14 MILES WEST OF OWENSVILLE...
  MOVING SOUTHEAST AT 55 MPH..

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN MARIES COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3828 9164 3824 9165 3823 9164 3817 9164
      3816 9164 3812 9164 3819 9182 3830 9178
      3830 9166
TIME...MOT...LOC 1942Z 300DEG 48KT 3825 9170

$$
DSA
1 follow-up statement
000 
WWUS53 KSGF 262000
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED MAR 26 2008

MOC125-262010-
/O.CAN.KSGF.SV.W.0059.000000T0000Z-080326T2015Z/
MARIES MO-
300 PM CDT WED MAR 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARIES COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3828 9164 3824 9165 3823 9164 3817 9164
      3816 9164 3812 9164 3819 9182 3830 9178
      3830 9166
TIME...MOT...LOC 2000Z 300DEG 48KT 3813 9144

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:32 PM CDT, 10 minutes earlier.

Area forecast discussion, Mar 26, 2:32 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT WED MAR 26 2008

.DISCUSSION...

MOISTURE RETURN UNDERNEATH MARGINAL LAPSE RATES ALOFT ALLOWED GRADUAL
DESTABILIZATION TODAY OVER SOUTHERN MISSOURI.  SEVERAL SEVERE STORMS
DEVELOPED WHICH PRODUCED LARGE HAIL.  IM NOT SURE HOW LONG THIS
TREND WILL CONTINUE AS A WARM FRONT IS BRINGING IN A DIFFERENT
AIRMASS WHICH MAY BE CAPPED OFF.  ALSO THE LOWER BELT OF
BAROCLINICITY ALLOWING FOR ISENTROPIC LIFT AND RESULTING
THUNDERSTORMS...HAS SHIFTED INTO CENTRAL AND EASTERN MISSOURI.  ONE
ITEM I WILL BE BRIEFING THE EVENING SHIFT ON...REGARDS A DISTURBANCE
OVER THE TEXAS PANHANDLE THAT WILL APPROACH OVERNIGHT.  IM NOT
EXACTLY SURE HOW THIS WILL IMPACT THUNDERSTORM DEVELOPMENT...AND WILL
NEED TO BE WATCHED CLOSELY.

HEADING INTO THE FUTURE...A HIGHLY ACTIVE PATTERN WILL PERSIST.
SEVERAL FORECAST CHALLENGES WERE DEALT WITH IN THIS AFTERNOONS
ANALYSIS.  PERHAPS THE PRIMARY CONCERN REGARDS THE POTENTIAL FOR
ANOTHER EPISODE OF SERIOUS FLOODING DURING THE SUNDAY - TUESDAY TIME
FRAME.  IN THE SHORT TERM...CHALLENGES REVOLVED AROUND THE POTENTIAL
FOR LARGE HAIL AND LOCALIZED HEAVY RAIN POTENTIAL TONIGHT THROUGH
THURSDAY NIGHT.

SHORT TERM (TONIGHT - FRIDAY)...
MOISTURE WILL CONTINUE TO SURGE INTO THE REGION THROUGH MOST OF THE
SHORT TERM PERIODS.  MEANWHILE A FRONTAL SYSTEM WILL MEANDER OVER
CENTRAL AND SOUTHERN MISSOURI...AND BECOME A PERSISTENT FOCUS FOR
SHOWER AND THUNDERSTORMS.  MOISTURE HAS NOT RECOVERED OVER THE GULF
FROM THE PREVIOUS FRONT THAT DRIED THE REGION.  HOWEVER...RAPID
RECOVERY IS EXPECTED NOW THAT SURFACE HIGH PRESSURE IS EAST OF THE
WESTERN GULF...AND LOW LEVEL TRAJECTORIES HAVE RETURNED FROM THE
SOUTH.

REGARDING TONIGHTS PRECIPITATION CHANCES...THE ECMWF AND UKMET
CONTINUE TO SHOW THE BEST SIGNAL FOR GOOD AREAL COVERAGE OF STORMS
TO THE EAST.  CHANCES ARE BETTER ACROSS THE EASTERN OZARKS...AND
WILL FOCUS THE HIGHEST POPS IN THIS REGION.  THE MAIN FORCING FACTOR
FOR THIS ACTIVITY IS 850 MB CONVERGENCE AT THE NOSE OF A LOW LEVEL
JET. PERTURBATION COMING IN FROM THE SOUTHWEST MAY ALSO AID IN
ADDITIONAL DEVELOPMENT.

BY LATE THURSDAY AFTERNOON...MODELS HAVE BEEN PERSISTENT WITH
STRESSING A SIGNAL TOWARD THE POSSIBILITY OF STORMS CONTAINING LARGE
HAIL.  THE POTENTIAL EXISTS ALONG AND SOUTH OF HIGHWAY 60 IN AN
ENVIRONMENT CONTAINING ML CAPES OF AROUND 1000 J/KG GIVE OR
TAKE...DEPENDING UPON CLOUD BREAKS AND AFTERNOON HEATING.  HAVE KEPT
A MENTION OF LARGE HAIL WITHIN THE HWO FOR STORMS DEVELOPING
THURSDAY AFTERNOON AND EVENING.  THE SLOW NATURE OF THE FRONT MAY
LEAD TO SOME ISOLATED AREAS OF EXCESSIVE RAINFALL.  DUE TO SOIL
CONDITIONS AND THE LACK OF MARCH VEGETATION...WILL NEED TO MONITOR
ISOLATED FLASH FLOODING THURSDAY NIGHT INTO FRIDAY MORNING.

LINGERING SHOWERS WILL CONTINUE INTO FRIDAY MORNING...EVENTUALLY
DISSIPATING BY MID DAY.  A COOLER AIRMASS WILL FILTER IN...COOLING
TEMPERATURES DOWN INTO THE 30S AND 40S FRIDAY NIGHT INTO SATURDAY
MORNING.

LONG TERM (SATURDAY - TUESDAY)...
COOL AND QUIET WEATHER WILL BE ONGOING AT THE START OF THE LONG TERM
PERIODS.  FRIDAYS FRONTAL SYSTEM WILL HAVE PUSHED INTO THE DEEP
SOUTH WHILE EAST AND NORTHEAST WINDS ADVECT IN A DRIER AND MORE
STABLE AIRMASS.  SATURDAY IS PROBABLY THE ONLY DAY I CAN CONFIDENTLY
FORECAST LOW RAIN CHANCES...AS RETURN FLOW BRINGS GULF MOISTURE BACK
INTO THE OZARKS BY SUNDAY.

THE SUNDAY - TUESDAY FORECAST IS BECOMING MORE ALARMING WITH REGARDS
TO HEAVY RAIN POTENTIAL.  BOTH THE ECMWF AND GFS SUGGESTS THAT A
HIGHLY CHARGED GULF OF MEXICO OPENS WIDE...WHILE MOISTURE
TRANSPORTS INTO A SLOW MOVING FRONTAL SYSTEM POSITIONED SOMEWHERE
NEAR THE COUNTY WARNING AREA.  THE SYNOPTIC PATTERN FAVORS A SLOW
MOVING OR STATIONARY FRONTAL SYSTEM AS ZONAL FLOW PARALLELS THE
FRONTAL ORIENTATION.  A RUN TOTAL OF THE GFS QPF THROUGH MONDAY
NIGHT SHOWS AT AXIS OF 12.5 INCHES OF RAIN IN NW ARKANSAS TO 9
INCHES IN SOUTHEAST MISSOURI.  A SIMILAR SIGNAL FOR THIS SYNOPTIC
SETUP EXISTS WITHIN THE ECMWF SOLUTION.

THE NATIONAL WEATHER SERVICE WILL BE CLOSELY MONITORING THE
POTENTIAL FOR EXCESSIVE RAINFALL FOR THE SUNDAY - TUESDAY TIME
FRAME.  DETAILS WILL BE PROVIDED AS WE HEAD INTO THE UPCOMING
WEEKEND.  EMERGENCY MANAGERS AND LOCAL GOVERNMENT AGENCIES ACROSS
THE MISSOURI OZARKS SHOULD FOLLOW NATIONAL WEATHER SERVICE FORECASTS
AND DISCUSSIONS OVER THE NEXT FEW DAYS.

CRAMER

&&

.AVIATION...

FOR THE 18Z TAFS...WILL CONTINUE MVFR CEILINGS THROUGH MOST OF THE
AFTERNOON BEFORE DROPPING DOWN TO IFR BY MID EVENING. CHANCES FOR
THUNDERSTORMS INCREASE DURING THE EVENING AS ANOTHER SHORTWAVE
OVER WESTERN KANSAS MAKES ITS WAY EASTWARD INTO THE REGION AND
INTERACTS WITH LOW PRESSURE TRACKING ALONG THE WARM FRONT OVER THE
AREA. WILL CARRY VICINITY THUNDER THROUGH MOST OF THE PERIOD.
HOWEVER WILL GO PREDOMINANT FOR THUNDER DURING THE EARLY MORNING
WHEN THE LOW PRESSURE CENTER TRACKS ACROSS SOUTHWEST MO.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 26, 12:58 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED MAR 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE MISSOURI OZARKS THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT APPEARS AS THOUGH THE INGREDIENTS FOR SEVERE THUNDERSTORMS WILL
EXIST LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. MOISTURE WILL
INCREASE FROM THE GULF...ALLOWING THE AIRMASS TO DESTABILIZE OVER
AREAS FROM FAR SOUTHERN MISSOURI INTO EASTERN OKLAHOMA. THIS
DESTABILIZATION COMBINED WITH STRONG WIND SHEAR WILL CREATE AN
ENVIRONMENT THAT ALLOWS STORMS TO BECOME SEVERE. LARGE HAIL
APPEARS TO BE THE PRIMARY HAZARD WITH THESE STORMS ON THURSDAY
EVENING.

FLASH FLOODING WILL ALSO BE POSSIBLE THURSDAY NIGHT AND FRIDAY.
THE LATEST FORECAST INDICATIONS SUGGEST THAT THE FRONTAL SYSTEM
CAUSING THESE SHOWERS AND THUNDERSTORMS WILL SHIFT ACROSS
SOUTHERN MISSOURI IN A SLOW FASHION. THIS WILL INCREASE THE
POTENTIAL FOR TRAINING THUNDERSTORMS LEADING TO EXCESSIVE RAINFALL
IN SOME ISOLATED AREAS.

ANOTHER SLOW MOVING FRONTAL SYSTEM IS EXPECTED TO MOVE INTO THE REGION
BY SUNDAY. AN AIRMASS LOADED WITH MOISTURE WILL INTERACT WITH
THIS FRONTAL SYSTEM TO PRODUCE SEVERAL ROUNDS OF HEAVY SHOWERS AND
THUNDERSTORMS WITHIN THE SUNDAY THROUGH TUESDAY TIME FRAME.

THE POTENTIAL EXISTS FOR ANOTHER ROUND OF EXCESSIVE RAINFALL AND
FLOODING SOMEWHERE EITHER WITHIN OR NEAR THE OUTLOOK AREA. THE
LOCATION OF THIS BELT OF EXCESSIVE RAINFALL IS DEPENDENT UPON
WHERE THE FRONT SETS UP. THIS EXACT DETAILS REMAIN UNKNOWN AT
THIS TIME.

EMERGENCY MANAGERS AND OTHER LOCAL GOVERNMENT AGENCIES ARE URGED
TO CLOSELY MONITOR LATER FORECASTS AND DISCUSSIONS ISSUED BY THE
NATIONAL WEATHER SERVICE...REGARDING THE POTENTIAL FOR ANOTHER
EPISODE OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 26, 1:03 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT WED MAR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             3 NE BAGNELL            38.26N  92.56W
03/26/2008  E0.50 INCH       MILLER             MO   TRAINED SPOTTER

            HALF INCH HAIL COVERING THE GROUND

&&

BARJENBRUCH
Local storm report, Mar 26, 1:15 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT WED MAR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             1 E TUSCUMBIA           38.23N  92.44W
03/26/2008  E1.00 INCH       MILLER             MO   OTHER FEDERAL

            QUARTER SIZE HAIL FOR 10 MINUTES

&&

BARJENBRUCH
Local storm report, Mar 26, 1:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT WED MAR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             SAINT ELIZABETH         38.26N  92.27W
03/26/2008  E1.00 INCH       MILLER             MO   POST OFFICE

            HAIL TO THE SIZE OF QUARTERS COVERING THE GROUND

&&

BARJENBRUCH
Local storm report, Mar 26, 1:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT WED MAR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             VIENNA                  38.19N  91.95W
03/26/2008  E1.00 INCH       MARIES             MO   OTHER FEDERAL

            QUARTER SIZE HAIL FALLING

&&

BARJENBRUCH
Local storm report, Mar 26, 1:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT WED MAR 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             VIENNA                  38.19N  91.95W
03/26/2008  E1.50 INCH       MARIES             MO   COUNTY OFFICIAL

            1.5 INCH HAIL FALLING

&&

BARJENBRUCH
Local storm report, Mar 26, 2:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT WED MAR 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     ST. JAMES               38.00N 91.61W
03/26/2008                   PHELPS             MO   PUBLIC

            PORTION OF ROOF BLOWN OFF SCHOOL. NO INJURIES REPORTED.

&&

RKARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:21 AM CDTSevere Thunderstorm WarningSGFDouglas, Wright54 min
Mar 26, 11:12 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell63 min
Mar 26, 11:52 AM CDTSevere Thunderstorm WarningSGFWright44 min
Mar 26, 12:39 PM CDTSevere Thunderstorm WarningSGFTexas43 min
Mar 26, 1:07 PM CDTSevere Thunderstorm WarningSGFMaries, Miller53 min
Mar 26, 1:43 PM CDTSevere Thunderstorm WarningSGFMaries32 min
Mar 26, 1:54 PM CDTSevere Thunderstorm WarningSGFPhelps36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.